Updated: May 10, 2020
It’s my patient’s near death experience not mine BTW. Just wanted the title to sound catchy. But I have witnessed, for the first time, the sequence of arrhythmic events caused by Plaquinil. I have never seen it unfolding at point of care. Although, I know about the QT changes in theory, I didn’t realized how serious it could get until recently. I’ve never seen these day by day EKG changes because Plaquinil was never used in the acute care setting with really acutely ill patients.
Now, Im thinking that maybe some deaths may be due to this. I see Plaquinil being prescribed at the Nursing homes so often nowadays. I also know that some doctors are prescribing it in the outpatient setting. Shockingly, people are self medicating it (even buying it online).
I think, this should not be given without a continues heart monitoring or daily EKG in sick elderly pts AND should never ever be given with azithromycin. Combining these meds, is double jeopardy for arrhythmia.
Case in point
70 yo confirmed w/ Covid-19 admitted to the hospital.
Day 1 of Hydroxychloroquine
EKG looking 👍
Day 2: ❤️ rhythm still good. QT- 0.36 / QTc=0.37
Day 4: 🤔 QT interval starts to widen QTc = 0.43
Day 5: ❤️ Rhythm begin to look funky. Hydroxychloroquine was stopped! QT > 0.50
Rhythm acting weird. Seeing some AV Nodal activity
Day 6: QT still wide. QRS getting thinner
Day 7: Rhythm starts to look normal again. QT now out of danger zone
Day 20: The Pt looking a lot better. Still Covid PCR + but recovered... discharged home much improved